Thunderstorm Wind, Clearfield
- When
- July 4, 6:00 PM EST
- Where
- Clearfield County, 5 mi SE of Curwensville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.917, -78.450
Trees were knocked down by thunderstorm winds in Glen Richey, about 5 miles southeast of Curwensville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Trees were knocked down by thunderstorm winds in Glen Richey, about 5 miles southeast of Curwensville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 4, 2:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 PM EDT SUN JUL 4 2004 .AVIATION... MVFR CONDITIONS EXPECTED TO LAST THROUGH THE EVENING IN HAZE AND SCATTERED SHOWERS. AREAS OF IFR EXPECTED TO DEVELOP LATE TONIGHT WERE RAIN HAS FALLEN AND WINDS BECOME LIGHT. DRIER WESTERLY FLOW AND MIXING OF BLYR SHOULD RETURN CONDITIONS TO VFR BY LATE MONDAY AM. && .SHORT TERM (TONIGHT THROUGH MONDAY)... SEVERE THUNDERSTORM WATCH TILL 6 PM FOR JUST WARREN COUNTY IN NW MTNS (AND OTHER PARTS OF W PA) AT THIS POINT. COLD FRONT/ASSOCIATED UPPER LEVEL SHORTWAVE PROGRESSING ACROSS OHIO WITH PLENTY OF SHOWERS/TSTORMS OUT AHEAD OF IT. ALSO QUITE A BIT ON INSTABILITY TO TAP INTO ACROSS W PA...SO THESE TSTORMS SHOULD CONTINUE TO INCREASE IN AERIAL COVERAGE AND STRENGTHEN AS WE REACH MAX HEATING. IF MORE THAN AN ISOLATED STORM REACHES SEVERE LIMITS TO THE WEST...A NEW SEVERE TSTORM BOX MAY BE REQUIRED FURTHER EASTWARD INTO CENTRAL PA FOR THE EARLY EVENING HOURS. THERE WILL BE A SHARP GRADIENT NEAR OUR CWA/S EASTERN BORDER WHERE TSTORMS ARE FEW. SIGNIFICANTLY DRIER SURFACE DEWPOINTS IN THE LOWER 60S (COMPARED TO NEAR 70 FOR W AND CENTRAL PA) AND LESS FAVORABLE JET DYNAMICS WILL WORK TO KEEP TSTORMS SUPPRESSED IN THIS AREA UNTIL LATER TONIGHT. THE FRONT WILL SLOWLY MOVE ACROSS CENTRAL PA LATER TONIGHT...CUTTING PRECIP CHANCES FROM WEST TO EAST AS THE NIGHT WEARS ON. LOW CHANCE POPS FOR TOMORROW AS INSTABILITY DECREASES BUT ENOUGH LOW LEVEL MOISTURE TO POTENTIALLY KICK OF A FEW HIT AND MISS STORMS. HIGH PRESSURE NOSES IN FROM THE WEST MONDAY DURING THE DAY INTO MON NIGHT. && .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... RIDGE QUICKLY BUILDS IN THEN WEAKENS BY MIDWEEK AS WEAK SYSTEM/COOL FRONT MOVES THROUGH...BRINGING CHANCE FOR SHOWERS/TSTORMS FOR WED/THU. THEN HIGH PRESSURE REBUILDS AND WILL BECOME QUITE STRONG...WITH A SERIES OF DRY DAYS AND A SUMMERTIME WARMUP. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH FOR ZONE PAZ004 UNTIL 6 PM EDT. && AVIATION...FITZGERALD SHORT TERM/LONG TERM...RXR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 407 AM EDT SUN JUL 4 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-050806- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 407 AM EDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS LATER TODAY. SOME OF THESE STORMS MAY BECOME SEVERE OVER WESTERN AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 104 PM EDT SUN JUL 4 2004 PAZ004-042200- WARREN PA- 104 PM EDT SUN JUL 4 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... WARREN. A COLD FRONT...LOCATED OVER OHIO EARLY THIS AFTERNOON...WILL MOVE INTO WESTERN PENNSYLVANIA THIS EVENING. THUNDERSTORMS WILL FORM ALONG AND AHEAD OF THIS FRONT...A FEW OF WHICH MAY BECOME SEVERE WITH DAMAGING WIND GUSTS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 PM EDT SUN JUL 4 2004 PAZ004-042115- WARREN- 444 PM EDT SUN JUL 4 2004 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY THROUGH 515 PM... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS 14 MILES WEST OF WARREN...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR YOUNGSVILLE...LOTTSVILLE...CLARENDON AROUND 450 PM...WARREN...BEAR LAKE AROUND 455 PM...SUGAR GROVE...RUSSELL AROUND 500 PM AND GERMANY AROUND 510 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS.
The State College radar (KCCX), 37 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413606.